• Previous Article
    The two dimensional gas expansion problem of the Euler equations for the generalized Chaplygin gas
  • CPAA Home
  • This Issue
  • Next Article
    Asymptotic behavior of Kolmogorov systems with predator-prey type in random environment
November  2014, 13(6): 2713-2731. doi: 10.3934/cpaa.2014.13.2713

Positive radial solutions for elliptic equations on exterior domains with nonlinear boundary conditions

1. 

Department of Mathematics & Statistics, Mississippi State University, Mississippi State, MS 39762

2. 

Department of Mathematics and Statistics, Mississippi State University, Mississippi State, MS 39762, United States

3. 

Department of Mathematics Education, Pusan National University, Busan, 609-735

4. 

Department of Mathematics Education, Pusan National University, Busan, South Korea

Received  November 2013 Revised  March 2014 Published  July 2014

We study positive radial solutions to the boundary value problem \begin{eqnarray} -\Delta u = \lambda K(|x|)f(u), \quad x \in \Omega, \\ \frac{\partial u}{\partial \eta}+\tilde{c}(u)u = 0, \quad |x|=r_0, \\ u(x) \rightarrow 0, \quad |x|\rightarrow \infty, \end{eqnarray} where $\Delta u=div \big(\nabla u\big)$ is the Laplacian of $u$, $\lambda$ is a positive parameter, $\Omega=\{x \in \mathbb{R}^N| N>2, |x|> r_0 \mbox{ with }r_0>0\}$, $K:[r_0, \infty)\rightarrow(0,\infty)$ is a continuous function such that $\lim_{r \rightarrow \infty}K(r)=0$, $\frac{\partial}{\partial \eta}$ is the outward normal derivative, and $\tilde{c}:[0,\infty) \rightarrow (0,\infty)$ is a continuous function. We consider various $C^1$ classes of the reaction term $f:[0,\infty) \rightarrow \mathbb{R}$ that are sublinear at $\infty$ $(i.e. \lim_{s \rightarrow \infty}\frac{f(s)}{s}=0)$. In particular, we discuss existence and multiplicity results for classes of $f$ with $(a)$ $f(0)>0$, $(b)$ $f(0)<0$, and $(c)$ $f(0)=0$. We establish our existence and multiplicity results via the method of sub-super solutions. We also discuss some uniqueness results.
Citation: Dagny Butler, Eunkyung Ko, Eun Kyoung Lee, R. Shivaji. Positive radial solutions for elliptic equations on exterior domains with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2014, 13 (6) : 2713-2731. doi: 10.3934/cpaa.2014.13.2713
References:
[1]

I. Ali, A. Castro and R. Shivaji, Uniqueness and stability of nonnegative solutions for semipositone problems in a ball, Proc. Amer. Math. Soc., 117 (1993), 775-782. doi: 10.2307/2159143.

[2]

H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered banach spaces, SIAM Rev., 18 (1976), 620-709.

[3]

A. Ambrosetti, D. Arcoya and B. Buffoni, Positive solutions for some semi-positone problems via bifurcation theory, Differential Integral Equations, 7 (1994), 655-663.

[4]

K. J. Brown, M. M. A. Ibrahim and R. Shivaji, S-shaped bifurcation curves, Nonlinear Anal. TMA, 5 (1981), 475-486. doi: 10.1016/0362-546X(81)90096-1.

[5]

A. Castro, M. Hassanpour and R. Shivaji, Uniqueness of non-negative solutions for a semipositone problem with concave nonlinearity, Comm. Partial Differential Equations, 20 (1995), 1927-1936. doi: 10.1080/03605309508821157.

[6]

A. Castro, L. Sankar and R. Shivaji, Uniqueness of nonnegative solutions for semipositone problems on exterior domains, J. Math. Anal. Appl., 394 (2012), 432-437. doi: 10.1016/j.jmaa.2012.04.005.

[7]

A. Castro and R. Shivaji, Nonnegative solutions for a class of radially symmetric nonpositone problems, Proc. Amer. Math. Soc., 106 (1989), 735-740. doi: 10.2307/2047429.

[8]

A. Castro and R. Shivaji, Uniqueness of positive solutions for a class of elliptic boundary value problems, Proc. Roy. Soc. Edinburgh Sect. A, 98 (1984), 267-269. doi: 10.1017/S0308210500013445.

[9]

P. Clément and G. Sweers, Existence and multiplicity results for a semilinear elliptic eigenvalue problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 4 (1987), 97-121.

[10]

D. S. Cohen and T. W. Laetsch, Nonlinear boundary value problems suggested by chemical reactor theory, J. Differential Equations, 7 (1970), 217-226.

[11]

E. N. Dancer, On the number of positive solutions of weakly nonlinear elliptic equations when a parameter is large, Proc. London Math. Soc., 53 (1986), 439-452. doi: 10.1112/plms/s3-53.3.429.

[12]

E. N. Dancer and J. Shi, Uniqueness and nonexistence of positive solutions to semipositone problems, Bull. London Math. Soc., 38 (2006), 1033-1044. doi: 10.1112/S0024609306018984.

[13]

P. V. Gordon, E. Ko and R. Shivaji, Multiplicity and uniqueness of positive solutions for elliptic equations with nonlinear boundary conditions arising in a theory of thermal explosion, Nonlinear Anal. Real World Appl., 15 (2014), 51-57. doi: 10.1016/j.nonrwa.2013.05.005.

[14]

F. Inkmann, Existence and multiplicity theorems for semilinear elliptic equations with nonlinear boundary conditions, Indiana Univ. Math. J., 31 (1982), 213-221. doi: 10.1512/iumj.1982.31.31019.

[15]

H. B. Keller and D. S. Cohen, Some positone problems suggested by nonlinear heat generation, J. Math. Mech., 16 (1967), 1361-1376.

[16]

E. Ko, E. Lee and R. Shivaji, Multiplicity results for classes of singular problems on an exterior domain, Discrete Contin. Dyn. Syst, Ser. A, 33 (2013), 5153-5166. doi: 10.3934/dcds.2013.33.5153.

[17]

C. Maya and R. Shivaji, Multiple positive solutions for a class of semilinear elliptic boundary value problems, Nonlinear Anal. TMA, 38 (1999), 497-504. doi: 10.1016/S0362-546X(98)00211-9.

[18]

S. Oruganti, J. Shi and R. Shivaji, Diffusive logistic equation with constant yield harvesting. I. Steady states, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2.

[19]

P. H. Rabinowitz, Pairs of positive solutions of nonlinear elliptic partial differential equations, Indiana Univ. Math. J., 23 (1973/74), 174-186.

[20]

L. Sankar, S. Sasi and R. Shivaji, Semipositone problems with falling zeros on exterior domains, J. Math. Anal. Appl., 401 (2013), 146-153. doi: 10.1016/j.jmaa.2012.11.031.

[21]

R. Shivaji, A remark on the existence of three solutions via sub-super solutions, Nonlinear analysis and applications, Lecture Notes in Pure and Appl. Math., 109 (1987), 561-566.

[22]

R. Shivaji, Uniqueness results for a class of positone problems, Nonlinear Anal. TMA, 7 (1983), 223-230. doi: 10.1016/0362-546X(83)90084-6.

show all references

References:
[1]

I. Ali, A. Castro and R. Shivaji, Uniqueness and stability of nonnegative solutions for semipositone problems in a ball, Proc. Amer. Math. Soc., 117 (1993), 775-782. doi: 10.2307/2159143.

[2]

H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered banach spaces, SIAM Rev., 18 (1976), 620-709.

[3]

A. Ambrosetti, D. Arcoya and B. Buffoni, Positive solutions for some semi-positone problems via bifurcation theory, Differential Integral Equations, 7 (1994), 655-663.

[4]

K. J. Brown, M. M. A. Ibrahim and R. Shivaji, S-shaped bifurcation curves, Nonlinear Anal. TMA, 5 (1981), 475-486. doi: 10.1016/0362-546X(81)90096-1.

[5]

A. Castro, M. Hassanpour and R. Shivaji, Uniqueness of non-negative solutions for a semipositone problem with concave nonlinearity, Comm. Partial Differential Equations, 20 (1995), 1927-1936. doi: 10.1080/03605309508821157.

[6]

A. Castro, L. Sankar and R. Shivaji, Uniqueness of nonnegative solutions for semipositone problems on exterior domains, J. Math. Anal. Appl., 394 (2012), 432-437. doi: 10.1016/j.jmaa.2012.04.005.

[7]

A. Castro and R. Shivaji, Nonnegative solutions for a class of radially symmetric nonpositone problems, Proc. Amer. Math. Soc., 106 (1989), 735-740. doi: 10.2307/2047429.

[8]

A. Castro and R. Shivaji, Uniqueness of positive solutions for a class of elliptic boundary value problems, Proc. Roy. Soc. Edinburgh Sect. A, 98 (1984), 267-269. doi: 10.1017/S0308210500013445.

[9]

P. Clément and G. Sweers, Existence and multiplicity results for a semilinear elliptic eigenvalue problem, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 4 (1987), 97-121.

[10]

D. S. Cohen and T. W. Laetsch, Nonlinear boundary value problems suggested by chemical reactor theory, J. Differential Equations, 7 (1970), 217-226.

[11]

E. N. Dancer, On the number of positive solutions of weakly nonlinear elliptic equations when a parameter is large, Proc. London Math. Soc., 53 (1986), 439-452. doi: 10.1112/plms/s3-53.3.429.

[12]

E. N. Dancer and J. Shi, Uniqueness and nonexistence of positive solutions to semipositone problems, Bull. London Math. Soc., 38 (2006), 1033-1044. doi: 10.1112/S0024609306018984.

[13]

P. V. Gordon, E. Ko and R. Shivaji, Multiplicity and uniqueness of positive solutions for elliptic equations with nonlinear boundary conditions arising in a theory of thermal explosion, Nonlinear Anal. Real World Appl., 15 (2014), 51-57. doi: 10.1016/j.nonrwa.2013.05.005.

[14]

F. Inkmann, Existence and multiplicity theorems for semilinear elliptic equations with nonlinear boundary conditions, Indiana Univ. Math. J., 31 (1982), 213-221. doi: 10.1512/iumj.1982.31.31019.

[15]

H. B. Keller and D. S. Cohen, Some positone problems suggested by nonlinear heat generation, J. Math. Mech., 16 (1967), 1361-1376.

[16]

E. Ko, E. Lee and R. Shivaji, Multiplicity results for classes of singular problems on an exterior domain, Discrete Contin. Dyn. Syst, Ser. A, 33 (2013), 5153-5166. doi: 10.3934/dcds.2013.33.5153.

[17]

C. Maya and R. Shivaji, Multiple positive solutions for a class of semilinear elliptic boundary value problems, Nonlinear Anal. TMA, 38 (1999), 497-504. doi: 10.1016/S0362-546X(98)00211-9.

[18]

S. Oruganti, J. Shi and R. Shivaji, Diffusive logistic equation with constant yield harvesting. I. Steady states, Trans. Amer. Math. Soc., 354 (2002), 3601-3619. doi: 10.1090/S0002-9947-02-03005-2.

[19]

P. H. Rabinowitz, Pairs of positive solutions of nonlinear elliptic partial differential equations, Indiana Univ. Math. J., 23 (1973/74), 174-186.

[20]

L. Sankar, S. Sasi and R. Shivaji, Semipositone problems with falling zeros on exterior domains, J. Math. Anal. Appl., 401 (2013), 146-153. doi: 10.1016/j.jmaa.2012.11.031.

[21]

R. Shivaji, A remark on the existence of three solutions via sub-super solutions, Nonlinear analysis and applications, Lecture Notes in Pure and Appl. Math., 109 (1987), 561-566.

[22]

R. Shivaji, Uniqueness results for a class of positone problems, Nonlinear Anal. TMA, 7 (1983), 223-230. doi: 10.1016/0362-546X(83)90084-6.

[1]

Gennaro Infante. Positive solutions of differential equations with nonlinear boundary conditions. Conference Publications, 2003, 2003 (Special) : 432-438. doi: 10.3934/proc.2003.2003.432

[2]

Peng Chen, Xiaochun Liu. Positive solutions for Choquard equation in exterior domains. Communications on Pure and Applied Analysis, 2021, 20 (6) : 2237-2256. doi: 10.3934/cpaa.2021065

[3]

João Marcos do Ó, Sebastián Lorca, Justino Sánchez, Pedro Ubilla. Positive radial solutions for some quasilinear elliptic systems in exterior domains. Communications on Pure and Applied Analysis, 2006, 5 (3) : 571-581. doi: 10.3934/cpaa.2006.5.571

[4]

Lassaad Aloui, Moez Khenissi. Boundary stabilization of the wave and Schrödinger equations in exterior domains. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 919-934. doi: 10.3934/dcds.2010.27.919

[5]

Dorina Mitrea, Marius Mitrea, Sylvie Monniaux. The Poisson problem for the exterior derivative operator with Dirichlet boundary condition in nonsmooth domains. Communications on Pure and Applied Analysis, 2008, 7 (6) : 1295-1333. doi: 10.3934/cpaa.2008.7.1295

[6]

Hongxia Zhang, Ying Wang. Liouville results for fully nonlinear integral elliptic equations in exterior domains. Communications on Pure and Applied Analysis, 2018, 17 (1) : 85-112. doi: 10.3934/cpaa.2018006

[7]

Riccardo Molle, Donato Passaseo. On the behaviour of the solutions for a class of nonlinear elliptic problems in exterior domains. Discrete and Continuous Dynamical Systems, 1998, 4 (3) : 445-454. doi: 10.3934/dcds.1998.4.445

[8]

Santiago Cano-Casanova. Bifurcation to positive solutions in BVPs of logistic type with nonlinear indefinite mixed boundary conditions. Conference Publications, 2013, 2013 (special) : 95-104. doi: 10.3934/proc.2013.2013.95

[9]

Trad Alotaibi, D. D. Hai, R. Shivaji. Existence and nonexistence of positive radial solutions for a class of $p$-Laplacian superlinear problems with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2020, 19 (9) : 4655-4666. doi: 10.3934/cpaa.2020131

[10]

Eun Kyoung Lee, R. Shivaji, Inbo Sim, Byungjae Son. Analysis of positive solutions for a class of semipositone p-Laplacian problems with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1139-1154. doi: 10.3934/cpaa.2019055

[11]

Maicon Sônego. Stable solution induced by domain geometry in the heat equation with nonlinear boundary conditions on surfaces of revolution. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5981-5988. doi: 10.3934/dcdsb.2019116

[12]

Alireza Khatib, Liliane A. Maia. A positive bound state for an asymptotically linear or superlinear Schrödinger equation in exterior domains. Communications on Pure and Applied Analysis, 2018, 17 (6) : 2789-2812. doi: 10.3934/cpaa.2018132

[13]

Jeong Ja Bae, Mitsuhiro Nakao. Existence problem for the Kirchhoff type wave equation with a localized weakly nonlinear dissipation in exterior domains. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 731-743. doi: 10.3934/dcds.2004.11.731

[14]

Anis Dhifaoui. $ L^p $-strong solution for the stationary exterior Stokes equations with Navier boundary condition. Discrete and Continuous Dynamical Systems - S, 2022, 15 (6) : 1403-1420. doi: 10.3934/dcdss.2022086

[15]

Angelo Favini, Gisèle Ruiz Goldstein, Jerome A. Goldstein, Enrico Obrecht, Silvia Romanelli. Nonsymmetric elliptic operators with Wentzell boundary conditions in general domains. Communications on Pure and Applied Analysis, 2016, 15 (6) : 2475-2487. doi: 10.3934/cpaa.2016045

[16]

Giuseppe Da Prato, Alessandra Lunardi. On a class of elliptic and parabolic equations in convex domains without boundary conditions. Discrete and Continuous Dynamical Systems, 2008, 22 (4) : 933-953. doi: 10.3934/dcds.2008.22.933

[17]

Arnaud Heibig, Mohand Moussaoui. Exact controllability of the wave equation for domains with slits and for mixed boundary conditions. Discrete and Continuous Dynamical Systems, 1996, 2 (3) : 367-386. doi: 10.3934/dcds.1996.2.367

[18]

Marc Briant. Perturbative theory for the Boltzmann equation in bounded domains with different boundary conditions. Kinetic and Related Models, 2017, 10 (2) : 329-371. doi: 10.3934/krm.2017014

[19]

Sylvie Monniaux. Various boundary conditions for Navier-Stokes equations in bounded Lipschitz domains. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1355-1369. doi: 10.3934/dcdss.2013.6.1355

[20]

John V. Baxley, Philip T. Carroll. Nonlinear boundary value problems with multiple positive solutions. Conference Publications, 2003, 2003 (Special) : 83-90. doi: 10.3934/proc.2003.2003.83

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (119)
  • HTML views (0)
  • Cited by (8)

[Back to Top]